Oklahoma, 2008

Winter Storm and Winter Weather in Oklahoma, February 15 to 17, 2008

February 15 to 17, 2008 · NWS OUN · 4 events in 4 counties and zones

Widespread showers and thunderstorms developed ahead of a strong upper level storm system that moved over Oklahoma. A cold front moved through the previous day, resulting in temperatures falling to near or just above freezing over much of the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread showers and thunderstorms developed ahead of a strong upper level storm system that moved over Oklahoma. A cold front moved through the previous day, resulting in temperatures falling to near or just above freezing over much of the state. Moisture moving up and over the cold front resulted in widespread rain and freezing rain, eventually turning to all rain and light snow on the 16th. Although much of the precipitation was not frozen, the freezing rain that fell created slick spots on area roadways. Numerous automobile accidents occurred as a result of the slick spots. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 14, 9:34 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 14, 9:34 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CST THU FEB 14 2008

.DISCUSSION...
THE COLD FRONT CONTINUES TO ADVANCE SOUTH ACROSS OKLAHOMA AND
NORTH TEXAS... NOW EXTENDING FROM NEAR ATOKA TO MARIETTA TO THE
SOUTHEAST CORNER OF CLAY COUNTY IN TEXAS. THE FRONT IS FORECAST TO
CONTINUE MOVING SOUTHEAST... EVENTUALLY STALLING OVER EASTERN
TEXAS FRIDAY NIGHT. SOME LIGHT RAIN OR DRIZZLE IS POSSIBLE OVER
THE SOUTHEAST HALF OR SO OF OUR FORECAST AREA AS MOIST AIR IS
UNDERCUT AND LIFTED BY THE ADVANCING COLD AIR. AS TEMPERATURES
DROP... FREEZING DRIZZLE OR LIGHT FREEZING RAIN MAY OCCUR AS WELL.
RELATIVELY WARM GROUND CONDITIONS SHOULD PREVENT ANY SIGNIFICANT
EFFECTS... ALTHOUGH BRIDGES AND OVERPASSES COULD BECOME A PROBLEM
IF PRECIPITATION DOES DEVELOP... AND PERSISTS OVER A GIVEN AREA
FOR MORE THAN AN HOUR OR TWO.

THE REMAINDER OF THE WEEKEND STILL LOOKS LIKE THE MAJORITY OF THE
PRECIPITATION WILL BE IN THE FORM OF RAIN... BUT FREEZING RAIN...
SNOW... AND SLEET STILL APPEAR TO BE QUITE POSSIBLE PRIMARILY OVER
THE WESTERN PARTS OF OUR FORECAST AREA. SINCE TEMPERATURES WILL BE
VERY CLOSE TO FREEZING NEAR GROUND LEVEL... THERE IS STILL A
POSSIBILITY OF SIGNIFICANT ICE AND SNOW ACCUMULATION IF
TEMPERATURES DO NOT RECOVER AS MUCH AS EXPECTED DURING THE DAY
TOMORROW.

THE MODELS INDICATE RATHER HEAVY RAINFALL ON SATURDAY... PERHAPS 1
TO 3 INCHES OVER THE COURSE OF THE DAY AND NIGHT. IT CURRENTLY
APPEARS THAT THE SYSTEM WILL BE PROGRESSIVE ENOUGH THAT FLOODING
WILL BE UNLIKELY... BUT THE POTENTIAL WILL ALSO NEED TO BE
MONITORED FOR CHANGES IN LATER FORECASTS.

THE HOURLY GRIDS WERE CHANGED EARLIER THIS EVENING TO TIGHTEN THE
TEMPERATURE GRADIENT THIS EVENING AND OVERNIGHT. NO OTHER
SIGNIFICANT CHANGES WERE MADE.

&&

.PREV DISCUSSION... /ISSUED 326 PM CST THU FEB 14 2008/

DISCUSSION...
COLD FRONT IS WORKING ITS WAY THROUGH OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON EXTENDING FROM NEAR STILLWATER TO THE WEST SIDE OF
OKLAHOMA CITY TO ALTUS TO QUANAH. FRONT WILL CONTINUE TO MOVE
SOUTHEAST THROUGH THE AREA THIS EVENING AND OVERNIGHT. LOW LEVEL
MOISTURE IS INCREASING ACROSS NORTH TEXAS AND INTO SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA AHEAD OF THE FRONT AND MODELS SHOW LIFT
DEVELOPING IN THE LOW LEVELS INTERACTING WITH THIS MOISTURE. ANY
PRECIPITATION THAT DEVELOPS IS EXPECTED TO BE FAIRLY LIGHT... BUT
THE AMOUNT OF LIFT SHOWN ON TIME-HEIGHT CROSS SECTIONS IN THE
SOUTHEAST LOOK SIGNIFICANT ENOUGH TO KEEP CHANCE POPS IN THE AREA
DESPITE LOW MOS POP VALUES. ALSO WITH THE FORCING AND MOISTURE
BEING CONFINED TO THE LOW LEVELS... MAY SEE THE POSSIBILITY OF
FREEZING DRIZZLE OR FREEZING RAIN IN THE AREA WHERE LOW LEVEL
TEMPERATURES DROP BELOW FREEZING BEHIND THE FRONT LATE TONIGHT.
BUT WITH WARM GROUND TEMPERATURES AND EXPECTED LIGHT AMOUNTS...
DO NOT EXPECT A SIGNIFICANT ENOUGH EVENT TO WARRANT ANY ADVISORY
AT THIS TIME. TEMPERATURES HAVE DROPPED TO BELOW THE MODEL PROGGED
SURFACE TEMPERATURES AND THEREFORE WILL KEEP MINIMUM TEMPERATURES
TONIGHT BELOW MOS VALUES.

MODEL TRENDS HAVE BEEN SLIGHTLY WARMER FOR THIS WEEKENDS SYSTEM
THAN CURRENT FORECAST WOULD SUGGEST... SO HAVE BEEN LESS
AGGRESSIVE WITH THE WINTER PRECIP CHANCES. ALTHOUGH STILL EXPECT
SOME MIXTURE OF WINTER PRECIPITATION FRIDAY NIGHT BEFORE
TEMPERATURES WARM... AND AGAIN ON SATURDAY NIGHT AND SUNDAY AS
SYSTEM LIFTS AWAY AND MORE COOL AIR FILTERS INTO THE AREA... BUT
CURRENT INDICATIONS ARE THAT IT SHOULD WARM ENOUGH ON SATURDAY TO
PRIMARILY BE LIQUID. ALTHOUGH HAVE WARMED THE FORECAST
TEMPERATURES THROUGH THE WEEKEND... DO THINK THAT THE DEGREE OF
WARMING SHOWN IN THE EXTENDED MODELS MAY BE TOO AGGRESSIVE IN
MOVING THE COLD AIR OUT OF THE AREA GIVEN THE EXPECTED
CLOUDINESS SO HAVE KEPT MAX TEMPERATURES BELOW MOS. IF WE CAN KEEP
LOW LEVELS AS WARM AS MEDIUM RANGE MODELS SUGGEST... THEN EVEN
LESS WINTER PRECIP CAN BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  27  36  28  39 /  20  10  30  80
HOBART OK         26  37  28  39 /  10  10  40  80
WICHITA FALLS TX  31  37  31  39 /  30  30  60  90
GAGE OK           19  37  25  37 /   0  10  30  70
PONCA CITY OK     22  34  23  39 /  10  10  10  60
DURANT OK         35  37  34  43 /  40  30  50  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/09
Hazardous weather outlook, Feb 14, 8:18 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CST THU FEB 14 2008

OKZ004>048-050>052-TXZ083>090-151300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
818 PM CST THU FEB 14 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A STRONG BUT SHALLOW COLD FRONT WILL REACH SOUTHEAST OKLAHOMA
THROUGH WEST CENTRAL TEXAS AFTER MIDNIGHT. GULF MOISTURE WILL GRADUALLY
INCREASE SOUTH OF THE FRONT...REACHING BACK OVER THE FRONT INTO
SOUTHERN OKLAHOMA. RAIN MAY DEVELOP IN THESE AREAS LATE
TONIGHT...BUT INSTABILITY IS EXPECTED TO REMAIN NEAR ZERO.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
AS SURFACE TEMPERATURES CONTINUE TO FALL LATE TONIGHT FREEZING DRIZZLE OR
SLEET MAY DEVELOP FOR A SHORT PERIOD IN THE SOUTHEAST HALF OF
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM OUTLOOK...
MOIST AND UNSTABLE GULF AIR WILL OVERSPREAD EAST TEXAS ON
SATURDAY...AND MAY DEVELOP NORTHWARD INTO OKLAHOMA...AT LEAST ABOVE
THE SURFACE. THIS WILL SUPPORT A CHANCE FOR THUNDERSTORMS IN
SOUTHERN OKLAHOMA...PERHAPS AS FAR NORTH AND WEST AS DUNCAN AND
PAULS VALLEY. ALTHOUGH WIND SHEAR WILL BE VERY STRONG...THE STORMS
WILL LIKELY REMAIN ELEVATED ABOVE THE SURFACE...WITH MINIMAL
INSTABILITY. THE MAIN HAZARDS ARE EXPECTED TO BE CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.

OTHER HAZARDOUS WEATHER...
SHALLOW COLD AIR WILL BE IN PLACE FRIDAY MORNING...WITH LIGHT RAIN
EXPECTED IN SOUTHEAST OKLAHOMA. SOME OF THIS MAY OCCUR AS FREEZING
RAIN...WITH LIGHT AMOUNTS...BUT AT LEAST SOME IMPACT ON LOCAL ROADS.

ATTENTION WILL THEN TURN TO A STRONG UPPER LOW THAT WILL BRING
WIDESPREAD PRECIPITATION TO OKLAHOMA AND NORTH TEXAS FROM EARLY
SATURDAY THROUGH THE REST OF THE WEEKEND. THE TYPE OF PRECIPITATION
WILL BE VERY SENSITIVE TO SMALL TEMPERATURE DIFFERENCES THAT ARE
DIFFICULT TO ANTICIPATE AT THIS TIME. MOST OF THE INDICATORS...
HOWEVER...POINT TO RAIN...WITH TEMPERATURES ABOVE FREEZING OVER
MOST OF THE REGION. SOME AREAS...HOWEVER...ARE LIKELY TO EXPERIENCE
PERIODS OF FREEZING RAIN...SLEET...OR SNOW. LIGHT...OR EVEN MODERATE
ACCUMULATIONS MAY OCCUR...ESPECIALLY NORTH AND WEST OF INTERSTATE
44. WATCH THE FORECAST CLOSELY FOR ADDITIONAL DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Beckham

When
February 15, 2:30 AM CST to February 17, 1:30 AM CST
Where
Beckham forecast zone
Injuries
0 direct, 4 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Ice accumulation on area trees in Elk City caused numerous large branches to break. A few power lines were also affected as more than six hundred customers were without power for a few hours. Monetary damages were estimated.

Winter Storm, Kingfisher

When
February 15, 5:30 AM CST to February 17, 7:00 AM CST
Where
Kingfisher forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

A glaze of ice on trees and power lines caused several power lines to fall, with several residents without power for several hours. Monetary damages were estimated.

Winter Storm, Kay

When
February 15, 6:30 AM CST to February 17, 8:00 AM CST
Where
Kay forecast zone
Injuries
0 direct, 4 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

A glaze of ice on Big Snake Bridge caused a two-vehicle collision. Four persons were injured in the accident, but thankfully none were considered serious. Monetary damages were estimated.

Winter Weather, Cotton

When
February 15, 7:00 PM CST to February 16, 7:00 PM CST
Where
Cotton forecast zone
Injuries
0 direct, 4 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

A glaze of ice on an Oklahoma State Highway 5 bridge caused a single-vehicle accident that injured four persons. The accident occurred at 7:06 PM. Monetary damages were estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84451, 84465, 84449, 84460.